In response to a warning from the MHRA that packets of co-codamol were in circulation which almost four times the advertised strength, the SMC sent out quotes.
Professor Donald Singer, member of the British Pharmacological Society, said:
“Co-codamol contains two types of painkiller: paracetamol and the opiate drug codeine. The UK medicines regulator, the MHRA, has warned that around 39,000 packets of these combination tablets have been issued to pharmacies, with the opiate codeine present in 4 times the strength on the label: 30mg instead of 8mg per tablet.
“The strength of the paracetamol in the tablets said to be unaffected. Codeine in high dose is more likely to cause serious adverse effects such as drowsiness, confusion and reduced respiratory drive. People at particular risk include the elderly, those with liver or lung disease, and people already on medicines known to cause these adverse effects. High doses of codeine can also cause constipation as a troublesome adverse effect.
“These 30mg strength codeine tablets have on them the mark “CCD30” on one side with “CP” on the second side. As recommended by the MHRA, anyone concerned that they may have been incorrectly given the high strength co-codamol should contact their GP or pharmacist promptly. The reported batch number is LL11701, expiry date September 2014.””
Neal Patel, pharmacist at the Royal Pharmaceutical Society, said:
“Undoubtedly patients will be concerned about this issue and we have today sent an alert to pharmacists about this so they have the necessary information to support patients. Patients who may have taken a larger dose of codeine than anticipated may feel more drowsy so should not drive.
“Other possible side effects include confusion, headaches, nausea and vomiting. People with pre-existing long term conditions, the elderly or those taking other medicines may be particularly vulnerable to adverse effects and should speak to their pharmacist for advice. However for most healthy adults if only a single dose has been taken there should not be any long term problems.”